MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0204
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a guidewire.During the procedure, the physician successfully implanted one smart coil in the aneurysm using the handle.The physician then advanced another smart coil into the aneurysm and attempted to detach it using the handle; however, the smart coil failed to detach after multiple attempts.Subsequently, the physician manually detached the smart coil by breaking the pusher assembly of the coil.It was reported that the physician had difficulty manually detaching the smart coil, and upon detachment, the microcatheter was no longer in the aneurysm.Consequently, a portion of the smart coil prolapsed into the parent vessel.The procedure ended at this point.The physician then administered blood thinners to the patient to prevent thrombosis.On the following day, the physician implanted a stent to stabilize the previously prolapsed smart coil up against the vessel wall.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pet lock was fractured off the proximal end of the pusher assembly, and the pull wire was retracted from the pusher assembly ddt.This damage likely occurred due to the manual detachment attempted during the procedure.The detached embolization coil was not returned for evaluation.The root cause of the difficulty experienced detaching the smart coil could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The investigation findings do not lead to a clear conclusion about the root cause of the reported detachment issue.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14031811
Report Number3005168196-2022-00159
Device Sequence Number12337338
Product Code HCG
UDI-Device Identifier00814548015286
UDI-Public00814548015286
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/06/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2026
Device Model Number400SMTXSFT0204
Device Catalogue Number400SMTXSFT0204
Device Lot NumberF107140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2022
Initial Report FDA Received Date04/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005